Tamsulosin ups IFIS risk by more than 50%

Sep 01, 2008

Tamsulosin increases the risk of intraoperative floppy iris syndrome (IFIS) during cataract surgery by more than 50%, according to results of a study published online ahead of print by Acta Ophthalmologica.

Tamsulosin increases the risk of intraoperative floppy iris syndrome (IFIS) during cataract surgery by more than 50%, according to results of a study published online ahead of print by Acta Ophthalmologica.

Ugur Keklikçi, MD of the Department of Ophthalmology in the Faculty of Medicine, Dicle University, Diyarbakir, Turkey and colleagues conducted a non-randomized, observational study of eyes (n=594) undergoing cataract surgery.

Of the 23 patients taking tamsulosin, 52% (n=12) displayed symptoms of IFIS: this accounted for 80% of all the eyes that developed IFIS (n=15). The odds ratio of IFIS development after tamsulosin use was 206.5; the risk ratio was 99.3. No other variable (age, duration of tamsulosin use etc) was found to influence the likelihood of IFIS development.

The researchers concluded that tamsulosin use significantly increases the likelihood of IFIS development, and that the duration of this usage is irrelevant.

x